MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS

NUVASIVE, INCORPORATED NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Model Number 6900429
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2022 a patient underwent a discectomy procedure from l5 to s1.While removing tissue between the l5 and s1 disc space the surgeon commented the disc space was quite collapsed and the upper jaw of the rongeur fractured off while rotating within the disc space.The fractured portion was confirmed to be retrieved by xray and there were no adverse consequence to the patient were reported.
 
Additional Manufacturer Narrative
No device was return for evaluation and no radiographs could be provided confirming the alleged failure.Review of the reported event identified the patients disc space was collapsed and suggestively required additional force to manipulate with the space and is a possible contributing factor.Although review of the manufacturing history found the device was release in the field over 6 years ago suggesting the root cause to be the result of age wear fatigue and excessive forces.The patient experienced no adverse consequence as a result of the failure.No additional investigation required.Label review " warnings, cautions and precautions: do not implant the instruments - complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient" "pre-operative warnings - the instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury" "intra-operative warnings - if any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted" #9402702.

Brand Name
NUVASIVE GENERAL INSTRUMENTS
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key15329344
Report Number2031966-2022-00169
Device Sequence Number12052605
Product Code LHX
UDI-Device Identifier00887517385802
UDI-Public887517385802
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6900429
Device Lot NumberFD4927701
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2022
Initial Report FDA Received Date08/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/29/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age59 YR
Patient SexPrefer Not To Disclose